Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 72, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 28, 2003, 8:21 PM EST for Dare County, Hyde County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 28, 2003, 8:21 PM EST (01:21 UTC)
- Expired
- Nov 28, 2003, 9:00 PM EST
- In force
- 39 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 93 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 290121 SVRMHX NCC055-095-290200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 819 PM EST FRI NOV 28 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA OUTER BANKS HYDE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 900 PM EST * AT 819 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF OCRACOKE...OR ABOUT 6 MILES NORTHEAST OF CEDAR ISLAND...MOVING NORTHEAST AT 45 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... OCRACOKE AROUND 830 PM EST HATTERAS VILLAGE AROUND 850 PM EST FRISCO AROUND 855 PM EST IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3509 7634 3493 7625 3522 7539 3544 7552 5 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 28, 1:50 PM EST, 6 hours 31 minutes earlier.
Area forecast discussion, Nov 28, 1:50 PM EST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 150 PM EST FRI NOV 28 2003 CLDS FINALLY MVG INTO CWA...HWVR TEMPS HV ALRDY RISEN INTO THE MID 70S...AND IN SUM PLACES TO THE UPR 70S. MODIFYG SNDGS WI REVISED DATA STL DOESNT GIVE US MUCH INSTBLTY. HWVR WI STG WNDS JUST OFF THE SFC...ANY CNVCTN THAT DOES FORM WL MOST LIKELY HV DCNT DOWNDRAFTS. HV BEEN PLAYING WI HRLY TEMP GRIDS TO SHOW FROPA FRM 3-6Z TNGT ACRS CWA. WI THE WAY PCPN IS TRACKG...PROB WONT SEE BULK OF PCPN TIL ARND SS. MAY SEE SUM LINGERG SHWRS AFT FROPA...BUT ONLY FOR AN HR OR TWO. DCNT DROP IN TEMPS TNGT AND TMRW...XPCT UP TO 30 DEGREES COOLR TMRW THAN TDY WI TEMPS ONLY RCHG TO NR 50. CUD SEE SUM FRZG TEMPS SAT NGT...ESPECIALLY AWAY FROM THE BCHS. TEMPS SHUD BCM MR SEASONABLE SUN WI FLO TURNG BACK TO SW. GFS SHWG DRY BNDRY RIPPG THRU US MON WI RDG BLDG BACK OVR US TUE. IN THE XTNDD PD...RDG OVR AREA EARLY WED WL GIVE WAY TO A DVLPG CAD/CF SCENARIO STARTG WED EVE. GNRL CONSENSUS IS THAT GFS HAS THIS FTR OVRDONE...HWVR WI MY XTRM ERN SXNS STICKG OUT...IF SYSTEM GOES FRTHR E WE CUD STILL SEE SUM PCPN THU AND FRI. THRFR WL HV 30 POPS OTR BNKS AND EWD. THIS AREA WONT BUTT UP AGAINST AKQ OR ILM AREAS. WL PROB SEE A FAIR AMT OF CLDNSS LTR IN THE WK AND INTO THE WKEND WHETHER THE GFS VERIFIES OR IF SYS GOES FRTHR E. .MARINE...GALE WARNING IN EFFECT AND LOOKS ON TRACK AS SFC LOW IN PA AT 16Z WAS ABOUT 2 MB LOWER THAN MODELS INDICATE. WINDS MAY BE MARGINAL GALES EARLY IN THE MORNING BUT CERTAINLY BY LATE MORNING GALES SHOULD BE ABLE TO BE DROPPED TO SCA. WINDS AND SEAS SHOULD GO BELOW SCA CRITERIA SAT NIGHT. THEN THE NEXT COLD FRONT MOVES THRU MON AFTN IN PROGRESSIVE PATTERN WHEREAS YESTERDAYS MODEL RUN HAD IT MOVING THRU MON NIGHT. THIS FRONT ALSO HAS GOOD CAA BEHIND IT AND WOULD EXPECT SCA JUST AHEAD OF AND BEHIND IT. EXTENDED MARINE...LOOKING AHEAD THU AND FRI COULD BE PROBLEMATIC FOR THE OUTER BANKS AS MRF DEPICTING A 1040 MB HIGH OVER NY STATE. A LOT OF THE TIME THE MODELS ARE UNDERDONE WITH WINDS IN A SYNOPTIC PATTERN LIKE THAT SO WE NEED TO WATCH THE POTENTIAL FOR BEACH EROSION AND HIGH SURF. .MHX WATCHES/WARNINGS/ADVISORIES...GALE WARNING ALL WATERS. CGG-G/WS
Hazardous weather outlook, Nov 28, 4:52 AM EST, 15 hours 29 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 452 AM EST FRI NOV 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY A STRONG COLD FRONT WILL APPROACH THE AREA TODAY...AND MOVE THROUGH THE AREA THIS EVENING. RAIN SHOWERS ARE LIKELY ALONG WITH ISOLATED THUNDERSTORMS AHEAD OF THE FRONT TODAY...AND ESPECIALLY LATER THIS AFTERNOON AND EVENING. THE ISOLATED THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS OF 60 MPH OR STRONGER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 17
In the hours before
Special weather statement, Nov 28, 4:21 PM EST, 4 hours before
NCZ029-044>047-079>081-090>094-098-291000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 421 PM EST FRI NOV 28 2003 ...FREEZING TEMPERATURES EXPECTED SATURDAY NIGHT... A COLD FRONT WILL MOVE THROUGH EASTERN NORTH CAROLINA TONIGHT. TEMPERATURES WILL DROP DRAMATICALLY BEHIND THIS FRONT. TEMPERATURES WILL BE AROUND 20 DEGREES COLDER SATURDAY THAN THEY WERE TODAY. THE TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING SATURDAY NIGHT... WITH MIDDLE TO UPPER 20S EXPECTED IN SOME LOCATIONS. 3
Special weather statement, Nov 28, 5:40 PM EST, 2 hours 41 minutes before
NCZ029-044>047-079>081-090>095-098-290130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 540 PM EST FRI NOV 28 2003 ...GUSTY WINDS EXPECTED THIS EVENING... A STRONG COLD FRONT WILL SWEEP ACROSS EASTERN NORTH CAROLINA THIS EVENING. SHOWERS ALONG AND AHEAD OF THE FRONT WILL PRODUCE BRIEF HEAVY RAIN...AND WIND GUSTS OF 40 TO 50 MPH AT A FEW LOCATIONS THE NEXT COUPLE OF HOURS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD BE ALERT FOR THESE STRONG WINDS. RESIDENTS SHOULD SECURE LOOSE OBJECTS THAT MAY BE BLOWN AROUND IN THE GUSTY WINDS. RF
Special weather statement, Nov 28, 8:10 PM EST, 11 minutes before
NCZ047-103-104-290230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 810 PM EST FRI NOV 28 2003 ...GUSTY WINDS EXPECTED THIS EVENING... A STRONG COLD FRONT WILL SWEEP ACROSS THE OUTER BANKS THROUGH 930 PM. WIND GUSTS OF 40 TO 50 MPH WILL BE LIKELY AS THE FRONT MOVES ACROSS THE AREA...BRIEF VERY HEAVY RAIN CAN ALSO BE EXPECTED. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD BE ALERT FOR THESE STRONG WINDS. RESIDENTS SHOULD SECURE LOOSE OBJECTS THAT MAY BE BLOWN AROUND IN THE GUSTY WINDS. RF
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 8:03 PM EST | Special Marine Warning | MHX | 57 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.